Maryland, 2003

Damaging Winds in Maryland, July 4, 2003

July 4, 2003 · NWS LWX · 3 events in 2 counties and zones

Thunderstorms with high wind moved through Central Maryland during the afternoon and early evening of the 4th. In Frederick County, a few trees were downed in Middletown and Myersville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with high wind moved through Central Maryland during the afternoon and early evening of the 4th. In Frederick County, a few trees were downed in Middletown and Myersville. A wind gust of 43 MPH was recorded in Frederick. In Carroll County, a 44 MPH wind gust was recorded in Westminster. In Howard County, a large barn used by community organizations was destroyed by a downburst of winds estimated at 80 MPH on Sharp Road in Glenelg. Trees were also downed in Glenelg at the intersection of Route 32 and Triadelphia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 1:39 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 4, 1:39 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT FRI JUL 4 2003

SHORT TERM...(TONIGHT AND SATURDAY)
WEAK TROUGH PASSING TO THE NORTH OF FA TODAY...SOUNDING SHOWS THAT
WE ARE CONDITIONALLY UNSTABLE THIS AFTERNOON. SO WITH CURRENT TSTM
IN PA AND WV WILL HAVE SCHC IN ACROSS THE FA TONIGHT. GUIDANCE
CONTINUE TO DEVELOP A SUMMERTIME SUBTROPICAL RIDGE OVR THE SRN
CONUS...WITH THE MAIN BAND OF WESTERLIES REMAINING JUST N OF THE MID
ATL. MAIN BAND OF WESTERLIES WAFFLES BACK AND FORTH ACROSS THE MASON
DIXON...AND THIS MAKE THE FORECAST A BIT COMPLICATED. SAT...STG HTG
WL BE THE MAIN PROB OF THE DAY...LEE TROF DEVELOPS...AND LLVL
MOISTURE CONTS TO INCRS. WOULD XPCT SCT CONVECTION TO DEVELOP IN THE
FAVORED TERRAIN AREAS...AND ALSO ALG THE LEE TROF. A FEW STORMS MAY
BE STRONG TO SEVERE. ALSO TEMPS AND HEAT INDICES WL BE ON THE RISE
SAT WI HEAT INDICES CLIMBING INTO THE 100-110F RANGE...SO WL ISSUE
HEAT ADV FOR MOST OF CWA. ND

SAT NIGHT-FRI

SAT NIGHT...MODELS SUGGEST A LARGE CONVECTIVE COMPLEX WILL EVOLVE
OVR THE UPPER MIDWEST TONIGHT AND TRACK ACROSS PA ON SAT. THIS
ACTIVITY WILL LIKELY SKIRT OUR NRN ZONES. WILL REINTRODUCE THE
SCHANCE POPS EVERYWHERE AS OUTFLOW BDRIES COULD GENERATE ISOLD
ACTIVITY.

SUN-WED...POPS GENERALLY AT CLIMO (SCHANCE 20%) ASSOCIATED WITH ANY
LEFTOVR BDRIES FROM PREVIOUS CONVECTION IN A WARM JUICY AMS. TEMPS
GENERALLY AOA 90. MINS GENERALLY AROUND 70 MOST AREAS MID 70S URBAN
AREAS.

THU-FRI...GFS SUGGESTS AN UPPER TROF AMPLIFYING TOWARD THE EAST
COAST WILL PUSH A STG CDFNT THRU THE AREA EARLY THU.

ROSA

.LWX...
DC...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY
FOR ZONE DCZ001.

MD...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY
FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.

VA...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY
FOR ZONES VAZ025>031...VAZ036>042...VAZ050>057.

WV...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY
FOR ZONES WVZ048>053...WVZ055.
Hazardous weather outlook, Jul 4, 9:45 AM EST, 5 hours 2 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-050900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
HEAT INDICES A FORECAST TO REACH THE 100F TO 105F RANGE SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY NEAR AND NORTH
OF THE BALTIMORE/WASHINGTON METRO AREAS.

ND

The radar

The Sterling radar (KLWX), 53 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
July 4, 2:47 PM EST
Where
Frederick County, Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
39.450, -77.550

A few trees were downed.

Thunderstorm Wind, Frederick

When
July 4, 2:47 PM EST
Where
Frederick County, Myersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
39.500, -77.567

A few trees were downed.

Thunderstorm Wind, Howard

When
July 4, 6:37 PM EST
Where
Howard County, Glenelg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.267, -77.000

Trees were downed at the intersection of Route 32 and Triadelphia Road. A large barn on Sharp Road was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368561, 5368562, 5368563.